Pseudoparkinsonism: symptoms, causes and treatment

Pseudoparkinsonism is a drug reaction that mimics the symptoms and appearance of Parkinson’s disease. The most recognizable symptoms include slowed movements, muscle stiffness and shuffling.

This condition is usually reversible and can be treated by stopping the drug causing the reaction. Read on to learn how to tell the difference between pseudoparkinsonism and Parkinson’s disease, and what can be done to reverse the symptoms.

Symptoms of pseudoparkinsonism are easy to confuse with symptoms of Parkinson’s disease. This includes changes in cognitive function, such as your ability to remember details or complete tasks.

It can also include movement symptoms, such as:

Muscle tremors can occur in both pseudoparkinsonism and Parkinson’s disease, but are much more common in Parkinson’s disease.

Other symptoms of Parkinson’s disease that are not common in pseudoparkinsonism include:

  • bladder and bowel difficulties
  • excessive sleepiness
  • tired
  • trouble concentrating and paying attention

It is rare to see any of these symptoms with pseudoparkinsonism, but they are common in cases of Parkinson’s disease.

Sometimes the presence of these symptoms can help doctors determine whether you have pseudoparkinsonism or Parkinson’s disease. But they alone are not enough to confirm a diagnosis.

Pseudoparkinsonism is a drug reaction. It is often caused by drugs that block dopamine receptors in the brain. Dopamine is the brain chemical your body needs to make fluid movements and move with purpose and intent.

An interruption in the flow of dopamine is similar to what causes Parkinson’s disease – in this case, nerve cells stop producing enough dopamine. When a person has pseudoparkinsonism, their body still produces enough dopamine, but a drug reaction prevents their body from using it properly.

There are a wide variety of drugs that can sometimes cause pseudoparkinsonism. Medications for mental health disorders, digestive disorders, arrhythmias, and seizures, as well as some blood pressure medications, can cause pseudoparkinsonism.

Drugs most likely to cause pseudoparkinsonism include:

First, see a doctor for a physical exam.

A doctor will discuss your symptoms, medical history, and medications with you during your exam. You will also have a neurological exam to test your symptoms and nerve function.

The doctor will also review your medication list. Any new drugs will be closely scrutinized, especially if these drugs affect dopamine and are known to sometimes cause pseudoparkinsonism.

There is no single test that can confirm pseudoparkinsonism. But you’ll likely have tests to rule out other conditions that can cause similar symptoms, including:

  • imaging tests, such as CT scans or MRIs, to check for brain damage, infections, or tumors
  • blood tests to check for liver, thyroid, or hormonal problems
  • a specialized test called the Dat-SPECT test that can track the movement of dopamine in your brain

Along with a thorough review of your symptoms, these tests can help confirm a diagnosis of Parkinson’s disease or pseudoparkinsonism.

Since pseudoparkinsonism is a drug reaction, the first step in treatment is to identify the drug causing the reaction and stop taking it.

A doctor can help you slowly and safely stop taking the medicine. You will be given a schedule to follow to help your body adjust to stopping treatment.

It’s important to take it slow and let your doctor know if any new symptoms appear. Symptoms of pseudoparkinsonism usually go away once the medicine is out of your system.

Sometimes the medicine causing pseudoparkinsonism is necessary for your general health and cannot be stopped. And the symptoms of pseudoparkinsonism may persist even after stopping the drug. In either of these situations, you may need additional treatment – ​​the doctor can help you develop a treatment plan that works best for you.

Symptoms of pseudoparkinsonism usually go away once the drug that is causing it is out of your system.

It may take between a few weeks and a few months after your last dose of the drug for your pseudoparkinsonism symptoms to go away completely.

Some may find that they still have one or more symptoms even after complete discontinuation of the drug. In this case, additional treatment may be needed and you will need to manage the condition for a longer period of time until the symptoms disappear or become manageable in your daily life.

Comments are closed.